BlogTips & Insights

What’s it Like to be on a High Dose of Steroids? (And the First Question You Will Definitely Ask)

What's it Like to be on a High Dose of Steroids? (And the First Question You Will Definitely Ask) | A Chronic Voice

*Trigger Warning: Mentions of suicide and depression.

A Common Question When You Start on Steroids
A common question people have when put on a substantial amount of steroids for the first time is, “how do you deal with the mental side effects, especially for an indefinite period of time?”

I was a teenager when I had my first taste of steroids. Everyone around me was so focussed on the physical aspects of my disease, that the emotional wreckage brought about was brushed aside as unimportant. As a result, I presumed that it was part of what puberty felt like. If you asked me now what I was like as a teenager, my recalled identity is vague. Despite attempts to analyse it, I still have no idea which behaviours were my own, and which were due to the influence of steroids.

One thing is for certain however – it wasn’t puberty that made me gaze out the window with thoughts of suicide every single night, whilst convincing my body that it was a bad idea, and to lie still in bed.

Strength is Meaningless When Your Mental State is in Chaos
Being on a high dose of steroids is an experience unlike any other. You learn that no matter how strong you think you are, the attribute ‘strength’ is just a transient state, just another word in a dictionary of a hundred thousand words.

You learn just how quickly mental strength can be dismantled and tossed to the dogs for a chew toy, how it’s just a joke to the cells in charge of dispensing the right amount of chemicals within your brain.

You stare at those perfectly round white pills sitting in the palm of your hand, in disbelief that something so clean and tiny has the ability to cause so much anguish.

A Drug That’s a Miracle and a Curse
Prednisone is a miracle drug due to its superb suppressive property, which often works when nothing else will; a giant stun gun that knocks your entire immune system out. What you exchange for it are your defensive capabilities and sanity.

The chemistry in your brain and body turn into a potent brew of toxic, nourishing your greatest fear and feeding it back into your system. Every thought in your head repeats itself ten times per second, day and night without respite.

The Worst Side Effect of Them All
The physical side effects of steroids can be devastating. You may start to look and feel like a monster with huge lumps of water retained in various body parts. Your bones can become brittle and break, or your eyes can develop cataracts or glaucoma. Your immune system is suppressed, so you catch bugs and heal from injuries at a crawl. And that’s not the last of it on this lengthy list.

Yet I feel that the psychological damage is the worst side effect of them all. It is a clinical condition that needs to be taken seriously, and dealt with care. It should never be allowed to slide, because the patient isn’t speaking up for whatever reason. Any other physical cause or symptom no longer matters, if one doesn’t have the sanity of mind to fight on.

*Note: This article is meant for educational purposes and is based on the author’s personal experiences. It is not to be substituted for medical advice. Please consult your own doctor before changing or adding any new treatment protocols.

Read More: It’s Just One of Those Nights
(This poem was written at the peak of my struggles with steroids. I have decided to republish it here, in hope that it grants yet more insight into the mind of a person who has no choice but to be put on them.)

If you liked this article, sign up for our mailing list so you don’t miss out on our latest posts! You will also receive an e-book full of uplifting messages, quotes and illustrations, as a token of appreciation!

    For More Insight:

  • Steroid Side Effects: How to Reduce Corticosteroid Side Effects (hss.edu): http://bit.ly/2OCC5rs
  • Battling the Side of Effects of High Dose Prednisone (thebitsofbrit.com): http://bit.ly/2tFJ9b3
Pin It:
The physical side effects of steroids can be devastating, yet the psychological damage is the worst. It is a clinical condition that needs to be taken seriously, and dealt with care. Click to read, or pin to save and share. ///////// Chronic Illness / Pain Relief / Steroids / Medications / Healthcare / Depression / Mental Health / Mental Illness / Spoonies #MentalHealth #depression #ChronicIllness #steroids #medications

The physical side effects of steroids can be devastating, yet the psychological damage is the worst. It is a clinical condition that needs to be taken seriously, and dealt with care. Click to read, or pin to save and share. ///////// Chronic Illness / Pain Relief / Steroids / Medications / Healthcare / Depression / Mental Health / Mental Illness / Spoonies #MentalHealth #depression #ChronicIllness #steroids #medications

The physical side effects of steroids can be devastating, yet the psychological damage is the worst. It is a clinical condition that needs to be taken seriously, and dealt with care. Click to read, or pin to save and share. ///////// Chronic Illness / Pain Relief / Steroids / Medications / Healthcare / Depression / Mental Health / Mental Illness / Spoonies #MentalHealth #depression #ChronicIllness #steroids #medications

10 comments

  • I have to use steroids frequently (although I prefer dexamethasone, you pick your poison) and I find the worst is the moon face, and the weight fluctuations. I gained about 20-30 pounds in like a week and it has taken me nearly a year for my body to return to “normal”.

    • Hi Kelcie, I have to agree fully that the moon face was the worst. I really detested myself that year, and it was during puberty, so that was no help! Yea it really is a pick your poison conveyor belt and Russian roulette combined in one with all these powerful meds. Let’s hope we manage to maintain some semblance of balance!

  • Urgh. i remember this well.

    One of my friends came to visit me in Japan when she was really sick with crohn’s disease. Her whole personality changed while she was taking steroids and it was hard to know how to support her. She didn’t tell me that she was sick before she arrived, so I was very confused by everything when we first met up! Luckily I don’t think she remembers much about her time on those drugs, but I think it was hard for everyone.

    It also taught me that I should always try to be upfront with friends about this kind of thing, otherwise, how can they support you!?

    • Hi Josy, sorry to hear that all of you had a difficult time. I guess your friend might have had trouble rationalising it all as well, being in such an altered state of mind. But yes, honesty is definitely the best policy in most scenarios, otherwise, it’s difficult to provide the right kind of support like you said.

  • I would agree the big ‘P’ needs to be avoided until there is no option but nobody prepares you for looking and feeling like rubbish and unexploded rubbish at that. Teenage up to thirties are frought with anxt as it is without the jeckyl and Hyde effect of the big ‘P’. Another great post full of usefull points.

    • Hi Ellen, yes, meds unfortunately come with side effects too often 🙁 I’ve been on pred for more than 10 years now and have become steroid-resistant, but I don’t have other options (burned through the list!). And I do agree that doctors should better prepare the patients on what to expect. Too often it’s just a list of stuff in a brochure – until it hits you in the face! Thanks for reading and commenting 🙂

  • Great & informative post Sheryl! Thanks for always teaching me something new.

  • It’s such a shame that something designed to help, caused a multitude of other problems.

Join the discussion

Your email address will not be published. Required fields are marked *